Indiana, 2008

Hail in Indiana, June 21, 2008

June 21, 2008 · NWS ILN · 1 event in 1 county or zone

Scattered convection during the afternoon of the 21st produce some large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered convection during the afternoon of the 21st produce some large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 21, 3:42 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 21, 3:42 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT SAT JUN 21 2008

.SYNOPSIS...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND AS
A SERIES OF UPPER LEVEL WEATHER DISTURBANCES MOVES ACROSS THE
REGION BRINGING THE THREAT FOR SHOWERS AND THUNDERSTORMS. THE
TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
MOST OF AREA IS UNDER A SEVERE THUNDERSTORM WATCH. EVENT IS
BEING DRIVEN BY A MID LEVEL SHORT WAVE AND ITS ASSOCIATED SURFACE
TROUGH...IN THE PRESENCE OF BROAD SYNOPTIC SCALE ASCENT. THOUGH
WIND FIELDS ARE WEAK...COOL AIR ALOFT OVER A WARM BOUNDARY LAYER
IS RESULTING IN MODERATE INSTABILITY. AREA WILL LIKELY EXPERIENCE
AT LEAST A FEW SEVERE THUNDERSTORMS THROUGH THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS. EXPECT THUNDERSTORMS TO BE MORE
WIDESPREAD OVER NORTHERN LOCATIONS. WENT WITH CATEGORICAL POPS
NORTH DOWN TO SCATTERED POPS SOUTH. THUNDERSTORMS WILL DIMINISH BY
LATE EVENING WITH LOSS OF SOLAR HEATING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON
AND EVENING WHEN NEXT MID LEVEL AND SURFACE TROUGH ARE PROGGED TO
ARRIVE. KEPT POPS AT HIGH CHANCE. LATER ARRIVAL OF SHORT WAVE
SUGGESTS THUNDERSTORMS WILL OCCUR LATE AFTERNOON AND EVENING
DURING PEAK INSTABILITY WHICH MEANS SEVERE THUNDERSTORMS WILL BE
POSSIBLE AGAIN.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/... AMPLIFIED UPPER
LEVEL FLOW WITH UPPER LOW OVER THE GREAT LAKES WITH S/W TROF
PIVOTING THRU THE OHIO VALLEY MONDAY AFTN/EVE. THEREFORE WILL
CONTINUE CHC POPS FOR THUNDERSTORMS WITH THE BEST CHANCE OVER THE
EAST WHERE INSTBY AND LIFT IS EXPECTED TO BE BEST. HAVE ALSO CONTD
A SLIGHT CHC OF THUNDERSTORMS INTO MONDAY EVENING AS THIS SYSTEM
EXITS.

IN NORTHWEST FLOW ALOFT SURFACE HIGH PRESSURE TO BUILD IN LATE MONDAY
NIGHT INTO TUESDAY PROVIDING DRY WEATHER. AFTER THIS BRIEF DRY
PERIOD...THE FLOW DEAMPLIFIES AND THE WEATHER PATTERN BECOMES ACTIVE
FROM MID WEEK ON.

FLO BACKS WITH WAA THUNDERSTORMS DEVELOPING EARLY WED. HAVE THE
HIGHEST POPS ACRS THE SOUTH CLOSER TO THE WARM FRONT WHERE BEST
INSTABILITY IS EXPECTED.

THIS WARM FRONTAL BOUNDARY TO PIVOT NE THROUGH ILN/S FA LATE
THURSDAY NIGHT INTO EARLY FRIDAY WITH THE REGION WARM SECTORED
ON FRIDAY. AS S/W ENERGY TRACKS EAST THRU GREAT LAKES ASSOCIATED
SFC FRONT LOOKS TO DROP SE INTO THE REGION ON SATURDAY.

HAVE GENERALLY TRENDED HIGHS AT OR SLIGHTLY ABOVE MEX GUID FOR
HIGHS AND A LTL ABOVE GUID WITH THE LOWS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
WELL DEFINED MID LVL S/WV MOVING THRU WRN INDIANA ATTM. CONVECTION
CONTINUES TO DVLP AND EXPAND ACRS NRN 1/2 OF INDIANA AND NW OHIO
IN ADVANCE OF S/WV. S/WV WILL TRACK ACRS NRN FCST AREA DURING THE
LATE AFTN/ERLY EVNG...WITH CONVECTION DVLPG/MIGRATING INTO THE
REGION AFT 20Z. MOST WIDESPREAD COVERAGE TO PCPN IS EXPECTED ACRS
NRN 1/2 FCST AREA WHERE MID LVL FORCING ASSOCD WITH S/WV WILL BE A
LITTLE BETTER. HAVE PLACED VCTS IN AT ALL TERMINALS WITH A 3-4
HOUR TEMPO PERIOD FOR MVFR/IFR CONDITIONS WITHIN TSRA BY 21Z AND
PERSISTING INTO THE EVNG HOURS. W/SW WINDS ARE EXPECTED AS S/WV
PASSES THRU FCST AREA.

ANY LINGERING PCPN WILL MOVE OUT OF THE TERMINALS FROM WEST TO
EAST BY MID EVNG AS S/WV PUSHES EAST OUT OF THE FCST AREA. WEAK
SFC HI ATTEMPTS TO ESTABLISH LATE TONIGHT AND MAY PROMOTE A
PERIOD OF GENERALLY CLR SKIES AFT MIDNIGHT. DEPENDING ON AMOUNT OF
RAINFALL THIS AFTN...MVFR VSBYS (IFR AT KLUK) WILL BE POSSIBLE
NEAR DAYBREAK SUNDAY. SCT CU WILL ONCE AGAIN DVLP BY MIDDAY SUNDAY
AHEAD OF ANOTHER APPCHG S/WV FOR SUNDAY AFTERNOON. THIS SECOND
S/WV WILL KICK OFF ANOTHER ROUND OF CONVECTIVE ACTIVITY BEYOND 18Z
SUNDAY.

OUTLOOK...MVFR CIGS/VSBYS ARE POSSIBLE IN THUNDERSTORMS SUNDAY
AFTERNOON INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...RYAN
Hazardous weather outlook, Jun 21, 3:52 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
452 PM EDT SAT JUN 21 2008

INZ080-KYZ089-090-094>100-OHZ079>082-088-221200-
SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
452 PM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING.
A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY. A
FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

INZ050-058-059-OHZ026-034-035-042>045-051>053-060>062-221200-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
452 PM EDT SAT JUN 21 2008

...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY. A
FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ066-073>075-KYZ091>093-OHZ046-054>056-063>065-070>074-077-078-
221200-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-KENTON-CAMPBELL-DELAWARE-
MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-
WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-
452 PM EDT SAT JUN 21 2008

...SEVERE THUNDERSTORM WATCH 590 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY. A
FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, Jun 21, 4:23 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
523 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             OREGONIA                39.45N 84.10W
06/21/2008  E0.75 INCH       WARREN             OH   PUBLIC

0505 PM     TSTM WND DMG     SPRINGFIELD             39.93N 83.80W
06/21/2008                   CLARK              OH   PUBLIC

            LARGE BRANCHES BROKEN.

&&

HATZOS
Special weather statement, Jun 21, 4:40 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT SAT JUN 21 2008

OHZ055-056-063>065-212215-
FAIRFIELD OH-FAYETTE OH-PICKAWAY OH-FRANKLIN OH-LICKING OH-
540 PM EDT SAT JUN 21 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LICKING...FRANKLIN...
PICKAWAY...NORTHEASTERN FAYETTE AND FAIRFIELD COUNTIES THROUGH 615 PM
EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS ASSOCIATED WITH A GUST FRONT...LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF HARTFORD TO GRANDVIEW HEIGHTS TO
MADISON MILLS...MOVING EAST AT 41 MPH.

THIS GUST FRONT WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...WHICH IS STRONG ENOUGH TO CAUSE MINOR DAMAGE AND BLOW AROUND
SMALL OBJECTS SUCH AS LAWN FURNITURE. STORMS DEVELOPING BEHIND THE
GUST FRONT WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...GROVE
CITY...MADISON MILLS...HARRISBURG...DERBY...BEXLEY...GAHANNA
...ORIENT...WHITEHALL...NEW ALBANY...OBETZ AND HARTFORD.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

HATZOS
Local storm report, Jun 21, 4:49 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             2 N WESTERVILLE         40.15N 82.92W
06/21/2008  E0.75 INCH       DELAWARE           OH   PUBLIC

&&

HATZOS
Local storm report, Jun 21, 5:30 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
630 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 NW NEWARK             40.10N 82.46W
06/21/2008  E0.88 INCH       LICKING            OH   PUBLIC

&&

HATZOS
Special weather statement, Jun 21, 5:37 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
637 PM EDT SAT JUN 21 2008

OHZ073-080>082-088-212330-
HIGHLAND OH-ROSS OH-PIKE OH-SCIOTO OH-ADAMS OH-
637 PM EDT SAT JUN 21 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ADAMS...SCIOTO...
PIKE...ROSS AND SOUTHERN HIGHLAND COUNTIES THROUGH 730 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS ASSOCIATED WITH A GUST FRONT...EXTENDING FROM NORTH OF
CHILLICOTHE TO HILLSBORO...MOVING SOUTHEAST AT 34 MPH.

STRONG WINDS GUSTS OF UP TO 50 MPH ARE EXPECTED WITH THIS GUST
FRONT. THUNDERSTORMS DEVELOPING ALONG AND BEHIND THE GUST FRONT WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS...AND SMALL HAIL.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
HALLSVILLE...HIGHLAND COUNTY AIRPORT...NORTH FOLK VILLAGE...
CHILLICOTHE...BOURNEVILLE...BERRYSVILLE...ROCKY FORK LAKE...
KNOCKEMSTIFF...EMERALD...BAINBRIDGE...MARSHALL AND MOORESVILLE.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT FOR FUTURE STATEMENTS
AND POSSIBLE WARNINGS.

HATZOS
Special weather statement, Jun 21, 5:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
652 PM EDT SAT JUN 21 2008

INZ074-KYZ091>093-OHZ077-212330-
DEARBORN IN-BOONE KY-CAMPBELL KY-KENTON KY-HAMILTON OH-
652 PM EDT SAT JUN 21 2008

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON...KENTON...CAMPBELL...
BOONE AND NORTHERN DEARBORN COUNTIES THROUGH 730 PM EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR NEW ALSACE...MOVING EAST-SOUTHEAST
AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE CINCINNATI METRO AREA WILL BE AFFECTED BY THIS STORM BETWEEN 7
PM AND 730 PM.

ADDITIONAL LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
LOGAN...GUILFORD...BRIGHT...WEST HARRISON...LAWRENCEBURG...HIDDEN
VALLEY...GREENDALE...HARRISON...PETERSBURG...IDLEWILD...CLEVES AND
GRANDVIEW.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dearborn

When
June 21, 6:05 PM EST to 6:09 PM EST
Where
Dearborn County, 1.07 mi W of Lawrenceburg
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.100, -84.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104340.